Friday 28 July 2017

Higher risk of drug side effects for elderly

Study found that people over 65 are particularly vulnerable (Stock picture)
Study found that people over 65 are particularly vulnerable (Stock picture)
Eilish O'Regan

Eilish O'Regan

Older patients are having to be hospitalised after getting medicines that pose more risk than benefits, a new study has revealed.

The research looked at inappropriate prescribing of a drug where the risk outweighs the benefits or an alternative medicine exists.

The inappropriate prescription of medications was associated with a 29pc higher rate of adverse drug events in the older people studied, the findings from the Royal College of Surgeons in Ireland and the Health Research Board showed.

It said the type of events reported were mainly mild, such as easy bruising, difficulty stopping bleeding from a small cut, heartburn, and dizziness, while there were a few relatively severe events that led to the hospitalisation of the patient.

It found healthcare use is higher among people taking more than one type of inappropriate medication - as well as in those not being prescribed a potentially beneficial medicine.

This was linked to an increase of approximately 15pc in the rate of GP visits and 40pc rise in hospital emergency visits.

It found people over 65 are particularly vulnerable to the adverse effects of medicines because of changes that occur with ageing in how the body processes and reacts to medicines.

"This age group is also at increased risk as they frequently have multiple chronic medical conditions and possible interactions between drugs they take to treat their multiple conditions," it said.

Problems were found with proton pump inhibitors, a common medication for gastric problems, which were being prescribed to patients at high dosages for more than eight weeks. There were also difficulties with non-steroidal anti-inflammatory drugs being prescribed long-term or to patients with high blood pressure.

Potentially beneficial medicines were calcium and vitamin D supplements in patients with osteoporosis and others with an abnormal heart rhythm.

Irish Independent

Promoted articles

Editor's Choice

Also in Irish News